South Dakota, 2004

Hail and Damaging Winds in South Dakota, August 7, 2004

August 7, 2004 · NWS UNR · 3 events in 1 county or zone

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 12:30 PM MST, 5 hours 45 minutes earlier.

Area forecast discussion, Aug 7, 12:30 PM MST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
130 PM MDT SAT AUG 7 2004

.DISCUSSION...LATEST SFC ANALYSIS PLACES LOW OVER SW ND WITH TROF
EXTENDING S ACROSS WRN SD AND COLD FRONT EXTENDING SW ACROSS WY.
SATELLITE INDC RAPIDLY DEVELOP CB OVER EXTREME SE MT...MOVING INTO
NW SD...SOME CB POPPING OVER HIGHER TERRAIN OF BLACK HILLS.

WILL KEEP DISCUSSION SHORT AS SEVERE WATCH IN EFFECT FOR NW SD AND
WARNINGS ARE GOING OUT.

12Z MODELS INITIALIZED WELL AND SHOW GOOD AGREEMENT OVER NRN PLAINS.
REMAINDER OF AFTERNOON AND TONIGHT WILL SEE CONVECTION TRIGGERED ON
SFC TROF AND COLD FRONT. GOOD LOW LEVEL FRONTOGENESIS AND QG FORCING
WITH VERY STEEP LAPSE RATES WILL KEEP VIGOROUS CONVECTION GOING
THROUGH THE NIGHT. THETA-E RIDGE AXIS ALONG SD/WY BORDER WILL MOVE
EAST OVERNIGHT...SUSTAINING CONVECTION. ADEQUATE LOWER AND MID LEVEL
ATMOSPHERIC SHEAR PRESENT FOR SOME SEVERE SUPERCELL TSTMS
TONIGHT...MAINLY N OF I-90.

SUNDAY THROUGH SATURDAY WILL SEE NLY FLOW ALOFT AS UPPER RIDGE
BUILDS OVER THE CENT ROCKIES. WILL SEE REINFORCING SHOTS OF CAA
THROUGH MID WEEK...WITH TEMPS STRUGGLING INTO THE 70S BY WED. BY THU
WILL SEE FLOW TRANSITION AND WARMER TEMPS BEGIN TO MOVE IN.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
.SD...NONE.
.WY...NONE.

99
Hazardous weather outlook, Aug 7, 5:30 AM MST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
630 AM MDT SAT AUG 7 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
630 AM MDT (730 AM CDT) SAT AUG 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING OVER NORTHEASTERN WYOMING AND WESTERN SOUTH
DAKOTA. A SURFACE TROUGH AND A COLD FRONT WILL BE MOVING ACROSS
THE REGION TODAY...THESE BOUNDARIES COMBINED WITH AN UPPER LEVEL
DISTURBANCE WILL PRODUCE SCATTERED THUNDERSTORMS STARTING EARLY
THIS AFTERNOON OVER NORTHEAST WYOMING AND THE BLACK HILLS. THE
STORMS WILL THEN PUSH EAST THROUGH THE LATE AFTERNOON AND EVENING
HOURS. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS.
AN ISOLATED TORNADO IS ALSO POSSIBLE...MAINLY OVER THE NORTHWEST
CORNER OF SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OVER WESTERN SOUTH DAKOTA
THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 7, 4:25 PM MST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
525 PM MDT SAT AUG 7 2004

SDZ001-012-024-025-072345-
BUTTE-HARDING-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-
525 PM MDT SAT AUG 7 2004

...SEVERE THUNDERSTORM WATCH NUMBER 717 HAS BEEN CANCELLED FOR
HARDING AND BUTTE COUNTIES IN NORTHWEST SOUTH DAKOTA...

...SEVERE THUNDERSTORM WATCH NUMBER 718 HAS BEEN CANCELLED FOR
LAWRENCE COUNTY IN WEST CENTRAL SOUTH DAKOTA...

THE THREAT FOR SEVERE WEATHER HAS DIMINISHED ACROSS HARDING BUTTE
AND LAWRENCE COUNTIES. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS
BEEN CANCELLED FOR THESE AREAS.

JS
Local storm report, Aug 7, 4:45 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
545 PM MDT SAT AUG 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             5 SE FRUITDALE          44.63N 103.59W
08/07/2004  0.75 INCH        BUTTE              SD   PUBLIC

            LASTED 10 MINUTES.

&&

UNR STAFF
Local storm report, Aug 7, 5:14 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
614 PM MDT SAT AUG 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             12 N WOOD               43.67N 100.48W
08/07/2004  0.75 INCH        MELLETTE           SD   AMATEUR RADIO

&&

UNR STAFF
Special weather statement, Aug 7, 5:53 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
653 PM MDT SAT AUG 7 2004

SDZ002-013-014-072-073-080110-
NORTHERN MEADE CO PLAINS-PERKINS-SOUTHERN MEADE CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS-ZIEBACH-
653 PM MDT SAT AUG 7 2004

...SEVERE THUNDERSTORM WATCH NUMBER 717 HAS BEEN CANCELLED FOR
PERKINS AND ZIEBACH COUNTIES IN NORTHWEST SOUTH DAKOTA...

...SEVERE THUNDERSTORM WATCH NUMBER 718 HAS BEEN CANCELLED FOR
MEADE COUNTY IN WEST CENTRAL SOUTH DAKOTA...

THE THREAT FOR SEVERE WEATHER HAS DIMINISHED ACROSS MEADE ZIEBACH AND
PERKINS COUNTIES. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN
CANCELLED FOR THESE AREAS.

JS
Local storm report, Aug 7, 5:57 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
657 PM MDT SAT AUG 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             WOOD                    43.50N 100.48W
08/07/2004  1.00 INCH        MELLETTE           SD   TRAINED SPOTTER

            HAILING FROM 730 PM UNTIL NOW.

&&

UNR STAFF
Local storm report, Aug 7, 6:06 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE RAPID CITY SD
706 PM MDT SAT AUG 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             N WOOD                  43.50N 100.48W
08/07/2004  1.00 INCH        MELLETTE           SD   TRAINED SPOTTER

            HAS BEEN HAILING SINCE 630 PM. STILL HAILING.

&&

UNR STAFF

The radar

The Rapid City radar (KUDX), 94 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Haakon

When
August 7, 6:15 PM MST to 6:20 PM MST
Where
Haakon County, 17 mi N of Philip
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.283, -101.667

Thunderstorm Wind, Haakon

When
August 7, 6:15 PM MST to 6:20 PM MST
Where
Haakon County, 17 mi N of Philip
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.283, -101.667

Thunderstorm Wind, Haakon

When
August 7, 7:08 PM MST
Where
Haakon County, 17 mi N of Midland
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.317, -101.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417709, 5417710, 5417711.